Four Wesleyan University students have been arrested after 12 people overdosed on campus, allegedly on a “party drug,” and were transported to local hospitals this past weekend.

At 9:30 p.m. Tuesday night, the Middletown Police Department hosted a press conference to inform the community of the arrests. Chief William McKenna said at the press conference that members of the Middletown Police Department’s Major Investigations Unit, Narcotics Unit and members of the patrol division have been working around the clock since reports surfaced that 10 Wesleyan students and two visitors to campus were being treated for a drug overdose.

On Tuesday morning, three students remained in care at Hartford Hospital, while one remained in care at Middlesex Hospital, according to Wesleyan’s Associate Manager for Media Relations and Public Relations Lauren Rubenstein.

Students being treated had reported taking Molly, the nickname for a refined form of ecstasy. However, McKenna added that the Middlesex County State Attorney Peter McShane and his office, along with the State of Connecticut Forensics Science Laboratory, had been attempting to identify the different types of chemicals that were present in this specific batch of drugs.

“This particular batch may have had a mixture of several kinds of designer drug chemicals, making the health risks unpredictable and treatment to combat the effects, complex and problematic,” McKenna said.

The four students arrested — Eric Lonergan, Andrew Olsen, Zachary Kramer and Rama Agha Al Kakib — were in police custody as of 8 p.m. Tuesday and each have a Superior Court date set for March 3. Between them, they face $450,000 in total charges for various offenses. Lonergan is being charged with 16 counts of illegal obtaining or supplying of drugs. All four have been suspended by Wesleyan, effective immediately, pending a formal hearing.

Furthermore, McKenna said four search and seizure warrants have been obtained from the court and were executed at certain locations in and around the college’s campus in an effort to locate additional evidence pertaining to the case.

“As always, the safety and welfare of our citizens, including those on the Wesleyan campus, remains our top priority,” McKenna said. “Incidents jeopardizing the safety will not be tolerated and those offenders will be held accountable.”

According to The Wesleyan Argus, the school’s student newspaper, Wesleyan University President Michael Roth sent a campus-wide email Tuesday night praising the recent demonstrations of resilience and support within the Wesleyan community.

“We are a community that values freedom,” the email read. “None of us want to see arrests on our campus, but even less do we want to see ambulances rushing from our residences with students whose lives are in danger.”

This weekend’s incident is not the first time that Molly has caused complications on Wesleyan’s campus. Rubenstein told the News that other students had been hospitalized earlier this academic year after taking the drug.

Wesleyan’s crime statistics for 2013, as made public through the Clery Act, reported that the school had seen 240 drug abuse violations reported to the judicial committee in the past year, for a student body of 2,900.

Community Education Specialist at the Connecticut Poison Control Center Amy Hanoian-Fontana said that while Molly is understood to be a colloquial term for ecstasy, the drug’s exact contents are variable. Some patients at her center, she added, have claimed they took Molly, but showed signs of having taken cocaine or other hard drugs.
“You are taking your life into your own hands every time you take [Molly],” Hanoian Fontana said. “There is no way to regulate it — people think they’re getting one thing and they get another.”

Assistant professor of psychiatry and of psychology Hedy Kober said people who take a pure form of ecstasy — or MDMA — often search for the emotional “high” attached to it. Studies show that the people taking MDMA also report feeling more loving, friendly and playful, as well as increased sociability and a sense of closeness, she added. However, these effects come along with physical side effects such as elevated heart rate and increased body temperature, both of which can be dangerous and lead to serious medical problems. Importantly, these effects are dose-dependent, so the more one takes, the more of the side effects one would expect.

In a campus-wide email Monday morning, Roth warned students of the dangerous effects of illegal substances, asking students to look out for one another and be mindful of the actions of their peers.

“One mistake can change your life forever,” the email said. “Take a stand to protect your fellow students.”